Water intoxication and hyponatremic encephalopathy fom the use of an oxytocin nasal spray. A case report

D. B. Seifer, E. C. Sandberg, K. Ueland, R. N. Sladen

Research output: Contribution to journalArticlepeer-review

16 Scopus citations

Abstract

Many nursing women returning to a full-time job and desiring to continue to breast feed are using oxytocin nasal sprays to facilitate breast emptying during the work day. Very few complications have been reported from its use, and the preparation has been assumed to be innocuous. However, we encountered a nursing mother whose life appears to have been jeopardized by the excessive and unmonitored application of such a spray. The patient was hospitalized for a viral illness and given a large quantity of intravenous fluid. In association with excessive self-administration of an oxytocin nasal spray, she developed severe water intoxication, with hyponatremic encephalopathy and convulsions. During the same hospitalization the patient subsequently developed a Guillain-Barre type of peripheral polyneuritis. The syndrome of inappropriate secretion of antidiuretic hormone has been reported to accompany the neurologic manifestations of the Guillain-Barre syndrome and may have been the cause of the convulsions. However, the temporal associations in this case strongly favor the unmonitored use of the oxytocin nasal spray as etiologic.

Original languageEnglish (US)
Pages (from-to)225-228
Number of pages4
JournalJournal of Reproductive Medicine for the Obstetrician and Gynecologist
Volume30
Issue number3
StatePublished - Jan 1 1985

ASJC Scopus subject areas

  • Reproductive Medicine
  • Obstetrics and Gynecology

Fingerprint Dive into the research topics of 'Water intoxication and hyponatremic encephalopathy fom the use of an oxytocin nasal spray. A case report'. Together they form a unique fingerprint.

Cite this